A previous meta-analysis of data from clinical trials showed an association between antiepileptic drugs and suicidality (suicidal ideation, behavior, or both). We used observational data to examine the association between the use or nonuse of antiepileptic drugs and suicide-related events (attempted suicides and completed suicides) in patients with epilepsy, depression, or bipolar disorder.
We used data collected as part of the clinical care of patients who were representative of the general population in the United Kingdom to identify patients with epilepsy, depression, or bipolar disorder and to determine whether they received antiepileptic drugs. We estimated the incidence rate of suicide-related events and used logistic regression to compute odds ratios, controlling for confounding factors.
In a cohort of 5,130,795 patients, the incidence of suicide-related events per 100,000 person-years was 15.0 (95% confidence interval [CI], 14.6 to 15.5) among patients without epilepsy, depression, bipolar disorder, or antiepileptic-drug treatment, 38.2 (95% CI, 26.3 to 53.7) among patients with epilepsy who did not receive antiepileptic drugs, and 48.2 (95% CI, 39.4 to 58.5) among patients with epilepsy who received antiepileptic drugs. In adjusted analyses, the use of antiepileptic drugs was not associated with an increased risk of suicide-related events among patients with epilepsy (odds ratio, 0.59; 95% CI, 0.35 to 0.98) or bipolar disorder (1.13; 95% CI, 0.35 to 3.61) but was significantly associated with an increased risk among patients with depression (1.65; 95% CI, 1.24 to 2.19) and those who did not have epilepsy, depression, or bipolar disorder (2.57; 95% CI, 1.78 to 3.71).
The current use of antiepileptic drugs was not associated with an increased risk of suicide-related events among patients with epilepsy, but it was associated with an increased risk of such events among patients with depression and among those who did not have epilepsy, depression, or bipolar disorder.
Suicide-related events in patients treated with antiepileptic drugs